IJCEP Copyright © 2007-All rights reserved.
Int J Clin Exp Pathol 2013;6(1):100-104

Case Report
Leukemoid reaction secondary to hypersensitivity syndrome to phenobarbital: a case
report

Qinghai Zeng, Yuanqiang Wu, Yi Zhan, Ling Tang, Yangmei Zhou, Jun Yin, Fan Fan, Guiying Zhang, Qianjin Lu, Rong Xiao

Department of Dermatovenereology, Second Xiangya Hospital, Central South University, Changsha, China; Department of Neurology and
Neurosurgery, Xiangya Hospital, Central South University, Changsha, China

Received October 21, 2012; Accepted November 7, 2012; Epub November 20, 2012; Published January 1, 2013

Abstract: The most important adverse effects of phenobarbital, an anticonvulsant drug, are behavior and cognitive alterations. Hypersensitivity
syndrome caused by phenobarbital presenting with a leukemoid reaction is a rare side effect, which is rarely ever reported and needs to be
known. We report on a 27-year-old Chinese woman who experienced hypersensitivity syndrome three weeks after the initiation of
phenobarbital. The patient developed fever, skin rash, face swelling, lymphadenopathy, myalgia, hepatitis, eosinophilia, atypical lymphocytes
and leukocytosis. Along with the pathological progress of the disease, the patient noticed a gradual exacerbation of her symptoms. And the
highest leukocyte count was up to 127.2 x 109/L. After discontinuing of phenobarbital and administration of methylprednisolone combined with
the intravenous immunoglobulin shock therapy, all initial symptoms improved and the leukocyte count normalized. This case is reported
because of its rarity of the leukemoid reaction secondary to hypersensitivity syndrome to phenobarbital. (IJCP1210010).

Keywords: Phenobarbital, hypersensitivity syndrome, leukemoid reaction

Address all correspondence to:
Dr. Rong Xiao
Department of Dermatovenereology
Second Xiangya Hospital, Central South University
No. 139, Renmin Road, Changsha, Hunan 410011, PR china.
Tel: +86 731 85295660; Fax: +86 731 85533525
E-mail address: xiaorong65@yahoo.com.cn